Hail, Marengo
- When
- May 24, 5:24 PM CST to 5:26 PM CST
- Where
- Marengo County, 2.14 mi WSW of Alfalfa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.483, -87.801
Quarter-size hail was reported on the south side of Demopolis via social media.
Several afternoons of thunderstorm activity occurred during the fourth week of May, with hail and wind damage being reported around Central Alabama over the course of four days. In addition, heavy rainfall on May 27 resulted in several impassable roadways along Terrapin Creek in Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several afternoons of thunderstorm activity occurred during the fourth week of May, with hail and wind damage being reported around Central Alabama over the course of four days. In addition, heavy rainfall on May 27 resulted in several impassable roadways along Terrapin Creek in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 12:37 PM CST, 4 hours 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 137 PM CDT Sat May 24 2025 ...New LONG TERM... .KEY MESSAGES... Updated at 134 PM CDT SAT MAY 24 2025 - There is a low chance for severe storms during the afternoon and evening hours today, Sunday, and Monday. Damaging winds and large hail will be the primary threats. - An active weather pattern is expected through much of the upcoming week with a medium to high chance (50-80%) of thunderstorms each day. Some of these storms may become strong to severe with damaging wind gusts and large hail. && .SHORT TERM... (This evening through Sunday) Issued at 129 PM CDT SAT MAY 24 2025 This afternoon. A northwesterly flow pattern prevails aloft over the area with shortwave ridging to our east over Georgia and East Tennessee and more robust broad ridging over the Central Plains. A mesoscale convective system (MCS) was over Southeast Arkansas with another developing across East-Central Oklahoma as of this writing. Coastal convection was ongoing across far Southwest Alabama and this activity was moving northeast with time. Lingering showers and some thunderstorms continued to move east across portions of our northern counties where a surface front and convective outflow boundaries have resulted in cooler temperatures. Over the past two hours showers and storms have developed across portions of Hale County and are slowly drifting northeast around 15 mph. Expect showers and some thunderstorms to persist across our northern counties through mid afternoon while shower and thunderstorm activity will likely continue across portions of our southwest counties and gradually move and develop further eastward with time. Coastal convection to our far southwest will continue to approach our southern counties and likely affect those areas from mid to late afternoon. The convective system currently across Arkansas will continue to move southeast with time and will affect our western counties as early as late this afternoon and into the evening hours. Damaging winds and large hail will be the primary risks with this activity. High temperatures will range from the upper 80s far north to readings in the lower 90s far south. Winds will be from the east and northeast across the northern portion of the area at 4-8 mph and from the southwest at 5-10 mph across the southern portion of the area. Tonight. A shortwave disturbance in the mid-levels will move southeast over the Lower Mississippi River Valley and approach the area this evening from the west. Expect the ongoing heavy shower and thunderstorm activity across Arkansas and Mississippi to move southeast into our western and central counties through the evening. Some severe storms will be possible with damaging winds and large hail being the main risks. The extent of strong to severe storms will depend on how much destabilization can occur in areas that are currently or previously experienced shower and thunderstorm activity today. Expect this activity to continue moving east-southeast across the area overnight with greatest potential for late night showers and some storms across our far east and southeast counties. Winds will be from the east to southeast at 3-6 mph. Low temperatures will range from the lower 60s far north to readings near 70 far southeast. Sunday. Overnight activity will become increasingly confined to the far east and southeast counties through early morning with partly to mostly cloudy skies elsewhere. A stationary front will remain draped across the area from west to east through the day as another mid-level disturbance is progged to move over the Mid- South region late morning and approach from the northwest later in the day. Expect increasing chances for showers and some thunderstorms as early as late morning and expanding through the afternoon hours generally from the northwest. Some severe storms will again be possible due to sufficient instability with sufficient wind shear to support storm organization and longevity. Winds will be from the southwest at 4-8 mph. High temperatures will range from the lower 80s northeast to the lower 90s far south. 05 && .LONG TERM... (Sunday night through next Friday) Issued at 134 PM CDT SAT MAY 24 2025 No significant changes with this long term forecast update. An unsettled pattern with moderate to high chances for showers and thunderstorms continuing daily. Rainfall amounts through the week will generally range from 2-4" with the highest amounts across our northwestern areas. 95/Castillo Previous long-term discussion: (Sunday night through next Friday) Issued at 244 AM CDT SAT MAY 24 2025 An active weather pattern is expected to continue for Memorial Day and through all of the upcoming week. A generally westerly flow regime will remain in place through the week with several shortwaves moving through the region. Each of these shortwaves will provide the forcing for thunderstorms along a stalled frontal boundary through Central AL. This won't be a washout of a week, though rain/thunderstorm chances will remain high through much of the time, including the overnight hours. Rather, I would expect breaks in between the waves of thunderstorms, but it's uncertain what time of day those breaks will occur. With each of these waves, we'll need to monitor for the potential for strong to severe storms. Damaging wind gusts and large hail will be the primary concerns. For now, we have a marginal risk (level 1 out of 5) for severe thunderstorms in the forecast for Monday given steep lapse rates and the increased instability. I wouldn't be surprised to see subsequent days in the week to have at least a low risk included once we have a bit more confidence in the timing for each wave since the overall synoptic pattern doesn't change significantly through the period. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT SAT MAY 24 2025 Increasing clouds will expand southeast over the area with time as showers with some thunderstorms develop and move into the area from the northwest while more scattered activity over Coastal Southwest Alabama moves northeast toward our southwest and south- central counties through the afternoon hours. Expect chances for showers and some thunderstorms with best potential across the northern sites this afternoon then the better potential looks to be across the eastern sites across the north and MGM south as lingering activity continues past sunset and gradually moves further southeast with time. Lingering showers with overcast conditions are likely overnight before another round of showers and storms looks to approach the area from the northwest during the morning hours on Sunday. 05 && .FIRE WEATHER... Rain and thunderstorm chances increase today with a low to moderate chance of severe storms. Wet pattern will continue through much of the upcoming week. Min RHs look to settle into the 50-60% range daily through the next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 84 64 84 / 60 70 50 80 Anniston 64 84 67 84 / 60 60 50 80 Birmingham 65 86 67 84 / 80 70 50 80 Tuscaloosa 66 89 70 87 / 80 70 40 80 Calera 65 87 69 86 / 70 60 40 70 Auburn 67 87 70 86 / 50 40 30 60 Montgomery 68 90 70 89 / 50 40 20 50 Troy 69 90 70 91 / 30 30 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....95/Castillo AVIATION...05
Hazardous Weather Outlook National Weather Service Birmingham AL 302 AM CDT Sat May 24 2025 ALZ011>015-017>050-251115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 302 AM CDT Sat May 24 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a marginal and slight risk (levels 1 and 2 of 5) for severe weather this afternoon and evening. Damaging winds and large hail will be the primary concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal and slight risk (levels 1 and 2 of 5) for severe thunderstorms on Sunday, and a Marginal risk (level 1 of 5) for Monday. Damaging winds and large hail will be the primary concern on both days. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today, Sunday, and Monday.
Special Weather Statement
National Weather Service Birmingham AL
445 PM CDT Sat May 24 2025
ALZ014-242215-
Winston AL-
445 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WINSTON COUNTY
THROUGH 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inmanfield, or 10 miles north of Arley, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Addison, Sardis, Nesmith, Inmanfield, Helicon, Addison Town Hall,
Upshaw, and Addison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3412 8711 3417 8727 3430 8726 3430 8711
TIME...MOT...LOC 2145Z 279DEG 28KT 3423 8720
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
32/JDavisSpecial Weather Statement
National Weather Service Birmingham AL
456 PM CDT Sat May 24 2025
ALZ030-031-242245-
Greene AL-Sumter AL-
456 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT GREENE AND SUMTER COUNTIES
THROUGH 545 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scooba to near Boyd. Movement was east at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Livingston, Eutaw, York, Cuba, Forkland, Boligee, Gainesville, Epes,
Emelle, Panola, Walden Quarters, West Greene, The University Of West
Alabama, Thornhill, Tishabee, New West Greene, Boyd, Allison,
Bluffport, and Geiger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3299 8834 3300 8817 3301 8817 3303 8814
3304 8815 3303 8810 3305 8806 3304 8804
3305 8804 3306 8796 3277 8785 3277 8787
3276 8787 3276 8784 3264 8780 3263 8781
3259 8778 3243 8841
TIME...MOT...LOC 2156Z 250DEG 23KT 3290 8845 3257 8827
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
32/JDavisSpecial Weather Statement
National Weather Service Birmingham AL
537 PM CDT Sat May 24 2025
ALZ030>032-039-242315-
Greene AL-Hale AL-Sumter AL-Marengo AL-
537 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MARENGO...
SOUTHEASTERN GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER
COUNTIES THROUGH 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forkland to Dug Hill. Movement was east at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Demopolis, Greensboro, Forkland, Greensboro Municipal Airport, Duffys
Bend, Thornhill, Arcola, Coatopa, Dug Hill, Belmont, Demopolis Lock
And Dam, McDowell, Birdine, Cedarville, and Demopolis Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3270 8757 3241 8781 3249 8812 3272 8791
TIME...MOT...LOC 2237Z 282DEG 11KT 3265 8789 3252 8802
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
32/JDavisSpecial Weather Statement
National Weather Service Birmingham AL
538 PM CDT Sat May 24 2025
ALZ011-012-242330-
Marion AL-Lamar AL-
538 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARION AND LAMAR
COUNTIES THROUGH 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of New Salem to 8 miles
northwest of Bedford to 6 miles northwest of Kolola Springs. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Crews, Bedford, Crossville, Henson
Springs, Lamar County Public Lake, Rankin Fite Airport, Star, Pine
Springs, Byrd, Marion County Public Lake, Hightogy, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3413 8820 3412 8785 3392 8791 3392 8795
3382 8795 3362 8807 3362 8826
TIME...MOT...LOC 2238Z 265DEG 26KT 3408 8828 3385 8835 3369 8851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/JDavisSpecial Weather Statement
National Weather Service Birmingham AL
545 PM CDT Sat May 24 2025
ALZ030-242315-
Sumter AL-
545 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SUMTER COUNTY
THROUGH 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boyd to near Alamucha. Movement was east at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Livingston, York, Cuba, Boyd, The University Of West Alabama,
Bluffport, Kinterbish, Old Mallard Airport, Lilita, I 20 Welcome
Center At Cuba, Bellamy, Ward, and Payneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 8838 3263 8808 3259 8806 3260 8804
3232 8813 3231 8827 3231 8842
TIME...MOT...LOC 2245Z 252DEG 19KT 3260 8829 3237 8843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
32/JDavisSpecial Weather Statement
National Weather Service Birmingham AL
601 PM CDT Sat May 24 2025
ALZ022-242345-
Pickens AL-
601 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT PICKENS COUNTY THROUGH 645 PM
CDT...
At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to 6 miles north of Bigbee Valley
to near Memphis. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aliceville, Reform, Carrollton, Pickensville, Ethelsville, Memphis,
McMullen, Garden, Johnston Lake, Bevill Lock And Dam, Dillburg, North
Pickens Airport, McShan, Shaw, George Downer Airport, Owens, Forest,
and Macedonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3353 8827 3352 8797 3313 8788 3309 8833
TIME...MOT...LOC 2301Z 265DEG 31KT 3350 8848 3335 8836 3317 8834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/JDavisThe Birmingham radar (KBMX), 123 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
19 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Quarter-size hail was reported on the south side of Demopolis via social media.
Quarter-size hail was reported in the Ethelsville area.
Trees were downed along County Road 157 and Highway 19.
Several trees were downed in the Ethelsville area.
Several trees were downed in the Reform area.
Numerous trees were downed in the Bear Creek and Hackleburg areas, resulting in power outages.
Several trees were downed in the western part of Haleyville in Marion County.
Several trees down around Haleyville, with a couple on power lines.
Several trees were downed in the Gordo area.
Quarter-size hail was reported along County Road 1 south of Cuba.
A couple trees were downed in Cuba.
Trees were downed along Highway 171 and along Tierce Patton Rd.
Multiple trees were downed across Sumter County.
Several trees fell around southwestern Sumter County. One tree fell on power lines at CR 10 and Siloam Rd. Two large plate glass windows were blown out of a building along 3rd St at Railroad Ave in Cuba.
Numerous trees were blown down across Marengo County. One tree fell on power lines in Demopolis.
A few trees were downed around Dallas County, including Highway 66 at CR 1, CR 4 at CR 85, CR 222, along Highway 22, and along Highway 41.
Penny-size hail was reported in the Seale area.
Trees were downed along Highway 17 at Butler Rd in Maylene, Western Dr in Montevallo, Dunwar St in Calera, and Goodwin St and Industrial Pkwy in Columbiana. A warehouse roof was damaged along Industrial Pkwy as well.
Several trees were downed across Talladega County, including around Talladega and Sylacauga.
Several trees down across northern Randolph County, including CR 19, CR 15, Highway 431, and CR 51 at CR 92.
A few roads around Terrapin Creek were impassable due to flooding, including CR 8 near Stewart Bridge and CR 14 and CR 433. Water surrounded a home off Highway 9 just north of Piedmont. A section of CR 33 was washed out as well.
A couple trees were downed along Butter and Egg Rd and along Highway 29.
Trees and power lines were downed around Clayton, including Highway 51, Poorhouse Rd, and County Shop Rd.
Trees and power lines were downed in Eufaula, including Barbour Ln, South Randolph Ave, and West Broad at Doren Dr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254077, 1254078, 1254079, 1254080, 1254082, 1254081, 1254083, 1254085, 1254086, 1254092, 1254093, 1254094, 1254096, 1254127, 1254128, 1254130, 1254131, 1254135, 1254193, 1254194, 1254195, 1254196, 1254197, 1254198.